Ask a Psychiatrist and Get Answers to Mental Health Questions ASAP
I had been on Klonopin for about 3 years. I started at .5mg and went up to 3mg. Took one dose in evening for anxiety and to sleep. I had builtup tolerance and was having withdrawl sypmtoms. I decided to quit cold turkey. Went to a drug rehab and tapered off in one week and stayed at rehab for one month. Now it is one and a half years later but I am having issues with insomna and Tinnitus. Should I go back on Klonopin?
Hello- Thank you for asking the question. I have over 30 years of experience working with individuals, couples and families & am happy to reply.
I am sorry to hear about this.
Considering your experience with Klonopin and know addictive propensity it would NOT be advisable to return to use of Klonopin or and other benzodiazapine.
I would suggest talking to an Ear Nose and Throat Specialist about other medication (non addictive) that can help you with this problem.
After I came back from rehab I found a supplement called phenibut and I took it for about a year and a half
Are You familar with this
I know that this supplement is helpful in reducing anxiety in some people - has this been true for you?
Phenibut works similar to benzos in that in works on the gabba receptors in the brain
Yes-such as medications such as Neurontin
The problem with phenibut is it is also addictive and you build up tolerance quickly. It did stop my tinnitus completely and It did help very much with insomnia. I could sleep good just as I did when I took the klonopin
Neurotin is a medication that is often recommended by ENT'S for treatment of insomnia and Tinnitus
Yes- but do you agree that a return to Benzos is not the right path at this point?
I had taken neurontin prescibed for me by my psychiatrist but it did nothing for me. So I kept taking the phenibut which is almost like taking Klonopin because it was that effective.
That is interesting to know- Have you seen and ENT specialist about this?
3 weeks ago the phenibut dose I normally take did noy work at all. So for 3 weeks I have stopped taking it and now I have bad insomnia and the Tinnitus is bad. When I take Phenibut I sded to sleep and the Tinnitus wentaway completely. Yes I did see an ENT and he said there was nothing wrong with my hearing and he could do nothing for me
Well- that is often the case as it is often a question how much anxiety is a factor which causes the tinnitus and subsequently the insomnia.
That said, a return to Klonopin is not the best direction -Benzos are only a short term solution that cause long term addiction issues.
Here is a link from Oregon State University with their protocol for treating this:
I was a a rapid withdrawl of the Klonopin I think. And the tinnitus started about one month after stopping the Klonopin. Ialso had bad Tinnitus. But I found when I took the Phenibut both the insomnia and Tinnitus went away. But after I built up Tolerance to it. It is no longer effective unless I take a larger dose
Review the above treatment information and see what you think.
I will but do you understand that I never had Tinnitus or bad insomnia till I withdrew from taking Klonopin abrubtly?
Yes- It is often anxiety based------and the therapies that they are using at Oregon are some other alternatives that you may not have considered.
Tell me then? why is it if I take the phenibut or were to take a klonopin both my Tinnitus and insomnia would go away?
Becuase they cover the anxiety.
You beat me to it
I was typing to slow
If I could control my anxiety with another med or meditation Could this reduce insomnia and Tinnitus?
Yes and there are many anti anxiety medications that are not addictive:
Maybe there has been a change in my brain chemistry with the gabba receptors and they have not returned to normal function yet but when they do my tinnitus and insomnia problems will go away
A neurologist may know the answer to this
Yes- if you ask a Neurologist they could probably recommend something for you that would help and be non addictive. Many SSRI's are used in treatment of anxiety Zoloft etc.
Here is t he protocol used by Department of Psychiatry- University of Michigan:
Yes I have heard but they do take time ti start working. And it is a trial and error proposition
There is trial and error with all medications--No magic yet........unfortunately.
I will check out the link. I still have some buspar left from 2011. I dont know if I can take this because of the date
I would not take anything that has expired. Talk to your Doctor about RX something as identified in the Univ of Michigan link.
I think it will help you.
Okay I will check it out. Right now I don't have a doctor. I need to find one who will take their time with me and I feel comfortable with.
I dont know if I should see a specialist
I would see a Psychiatrist to manage your medications if you can find one that you like.
Otherwise- A Neurologist.
I did see one and she ridiculed me for suggesting that there was a withdrawl issue with the Klonopin. She did not believe that there had to be a slow taper. If i avoid talking to her about benzo and just say I need anti anxiety meds it may be okay
I wish you the best.,
You are most welcome
I appreciate your positive rating so that I receive credit for my time.
Thank you and have a great day!
Could I have a neurologis from just answer go over our discussion. I would like their input about the klonopin and the phenibut and gabba
I would like to know how it all works in the brain
You would have to close this and ask a new question under Neurology
But then I would have to start all over again
You will have a copy of this chat on record. When you ask the question- the Neurologist can review this chat or you can just ask:
"I would like input about the klonopin and the phenibut and gabba" and it effect on the brain
Okay I would just post this session to a neurologist
What should I do with the phenibut powder I still have a lot of it leftt over. I have a temtation to take it to reduce my suffering but if it is like a benzo it would inevitably set me back which it already has down since I stopped taking the klonopin
I would flush it if you have such a fear.
Sometimes I need some immediate relief I can't take much more of these symptoms
A second consultation with a Neurologist is fine- I think I have covered you initial question here.
That is why you need to re- post a second question.
Does that make sense?
The problem with this supplement is not many doctors know about it. It has been used in Russia as an anti anxiety med and insomnia aid. It needs a prescription ther but in the US you can buy it online as asleep aid
You beat me again. I will try to get a Neurologis to discuss my unannwered questions
Make sure you clarify in your question that you want someone to respond that is familiar with this.
Thanks and have a great day.
I do appreciate your positive rating
You too, Thanks
Again , my very best to you.